CaltechAUTHORS
  A Caltech Library Service

A low-dimensional model of separation bubbles

Krechetnikov, R. and Marsden, J. E. and Nagib, H. M. (2009) A low-dimensional model of separation bubbles. Physica D, 238 (14). pp. 1152-1160. ISSN 0167-2789. http://resolver.caltech.edu/CaltechAUTHORS:20090911-092714052

[img] PDF - Published Version
Restricted to Repository administrators only
See Usage Policy.

2530Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20090911-092714052

Abstract

In this work, motivated by the problem of model-based predictive control of separated flows, we identify the key variables and the requirements on a model-based observer and construct a prototype low-dimensional model to be embedded in control applications. Namely, using a phenomenological physics-based approach and dynamical systems and singularity theories, we uncover the low-dimensional nature of the complex dynamics of actuated separated flows and capture the crucial bifurcation and hysteresis inherent in separation phenomena. This new look at the problem naturally leads to several important implications, such as, firstly, uncovering the physical mechanisms for hysteresis, secondly, predicting a finite amplitude instability of the bubble, and, thirdly, to new issues to be studied theoretically and tested experimentally.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/j.physd.2009.03.017DOIUNSPECIFIED
Additional Information:© 2009 Elsevier B.V. Received 8 October 2007. Received in revised form 23 May 2008. Accepted 22 March 2009. Available online 8 April 2009. Communicated by M. Silber. R.K. would like to thank Prof. Anatol Roshko for helpful and encouraging discussions. This work was supported in part by NSF- ITR Grant ACI-0204932.
Funders:
Funding AgencyGrant Number
NSF-ITRACI-0204932
Subject Keywords:Separation bubble; Flow separation control; Low-dimensional modeling; Singularity theory; Phenomenology
Record Number:CaltechAUTHORS:20090911-092714052
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20090911-092714052
Official Citation:R. Krechetnikov, J.E. Marsden, H.M. Nagib, A low-dimensional model of separation bubbles, Physica D: Nonlinear Phenomena, Volume 238, Issue 14, 1 July 2009, Pages 1152-1160, ISSN 0167-2789, DOI: 10.1016/j.physd.2009.03.017. (http://www.sciencedirect.com/science/article/B6TVK-4W1BV3F-1/2/7aa678ddcd884da546a08ae5887a8355)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:15771
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:14 Sep 2009 15:50
Last Modified:26 Dec 2012 11:21

Repository Staff Only: item control page